Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Compact, implicit difference schemes for a differential equation's side conditions

Author: Blair Swartz
Journal: Math. Comp. 35 (1980), 733-746
MSC: Primary 65L10; Secondary 65L05
MathSciNet review: 572851
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Lynch and Rice have recently derived compact, implicit (averaged-operator) difference schemes for the approximate solution of an mth order linear ordinary differential equation under m separated side conditions. We construct here a simpler form for a compact, implicit difference scheme which approximates a more general side condition. We relax the order of polynomial exactness required for such approximate side conditions. We prove appropriate convergence rates of the approximate solution (and its first $ m - 1$ divided differences) to (those of) the solution, even, of multi-interval differential equations. Appropriate, here, means kth order convergence for schemes whose interior equations are exact for polynomials of order $ k + m$ and whose approximation of a side condition of order l is exact for polynomials of order $ k + l$. We also prove the feasibility of shooting (and of multiple shooting) based on initial divided differences. The simplicity of the proofs is based upon the simplicity of form of the approximating side conditions, together with the crucial stability result of Lynch and Rice for their interior difference equations under divided-difference initial data.

References [Enhancements On Off] (What's this?)

  • [H] B. KELLER [1976], Numerical Solution of Two Point Boundary Value Problems, (esp. Chapter 2), Regional Conf. Series in Applied Math. #24, SIAM, Philadelphia, Pa. MR 0433897 (55:6868)
  • [H] -O. KREISS [1972], "Difference approximations for boundary and eigenvalue problems for ordinary differential equations," Math. Comp., v. 26, pp. 605-624. MR 0373296 (51:9496)
  • [R] E. LYNCH & J. R. RICE [1975], The HODIE Method: A Brief Introduction with Summary of Computational Properties, Dept. of Comput. Sci. Report #170, Purdue Univ., West Lafayette, Ind.
  • [R] E. LYNCH & J. R. RICE [1978a], "High accuracy finite difference approximation to solution of elliptic partial differential equations," Proc. Nat. Acad. Sci. U.S.A., v. 75, pp. 2541-2544. MR 496774 (80a:65204)
  • [R] E. LYNCH & J. R. RICE [1978b], "The performance of the HODIE method for solving elliptic partial differential equations," in Recent Developments in Numerical Analysis (C. de Boor, Ed.), Proc. of an MRC Conf., Academic Press, New York.
  • [R] E. LYNCH & J. R. RICE [1980], "A high-order difference method for differential equations," Math. Comp., v. 34, pp. 333-372. MR 559190 (82b:65070)
  • [M] R. OSBORNE [1967], "Minimizing truncation error in finite difference approximations to ordinary differential equations," Math. Comp., v. 21, pp. 133-145. MR 0223107 (36:6156)
  • [B] SWARTZ & B. WENDROFF [1974a], "The comparative efficiency of certain finite element and finite difference methods for a hyperbolic problem," in Conf. on the Numerical Solution of Differential Equations (G. A. Watson, Ed.), Lecture Notes in Math., Vol. 363, Springer-Verlag, New York, pp. 153-163. MR 0431741 (55:4736)
  • [B] SWARTZ & B. WENDROFF [1974b], "The relative efficiency of finite element methods. I. Hyperbolic problems and splines," SIAM J. Numer. Anal., v. 11, pp. 979-993. MR 0362952 (50:15390)
  • [B] SWARTZ [1974], "The construction and comparison of finite difference analogs of some finite element schemes," in Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, Ed.), Academic Press, New York, pp. 279-312. MR 0349031 (50:1525)
  • [E] J. DOEDEL [1980], "Some stability theorems for finite difference collocation methods on nonuniform meshes," BIT. (To appear.) MR 569977 (81j:65090)
  • [H] B. KELLER & V. PEREYRA [1979], "Difference methods and deferred corrections for ordinary boundary value problems," SIAM J. Numer. Anal., v. 16, pp. 241-259. MR 526487 (80h:65058)
  • [M] R. OSBORNE [1975], "Collocation, difference equations, and stitched function representations," in Topics in Numerical Analysis II (John J. H. Miller, Ed.), Academic Press, New York, pp. 121-132. MR 0411183 (53:14921)
  • [R] S. STEPLEMAN [1976], "Tridiagonal fourth order approximations to general two-point nonlinear boundary value problems with mixed boundary conditions," Math. Comp., v. 30, pp. 92-103. MR 0408259 (53:12024)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 65L05

Retrieve articles in all journals with MSC: 65L10, 65L05

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society